Alert archive / Nevada / Flash Flood Warnings in 2017

Flash Flood Warning 28, NWS Elko, NV

August 9, 2017Elko County, Nevada

NWS Elko, NV issued this flash flood warning at Aug 9, 2017, 4:07 PM PDT for Elko County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 4:07 PM PDT (23:07 UTC)
Expired
Aug 9, 2017, 7:00 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Elko County, NV

The radar

The Elko radar (KLRX), 107 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-369 J/kg
Mixed-layer LCL
2501 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

963 
WGUS55 KLKN 092307
FFWLKN
NVC007-100200-
/O.NEW.KLKN.FF.W.0028.170809T2307Z-170810T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
407 PM PDT WED AUG 9 2017

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  Northwestern Elko County in northeastern Nevada...

* Until 700 PM PDT

* At 405 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over one and a half inches of 
  rain has already fallen. Flash flooding is expected to begin 
  shortly.

* Flash flooding will remain over mainly rural areas of northwestern
  Elko County, north of Midas.
  Excessive rainfall over the Snowstorm burn scar may result in 
  debris flows. A debris flow can consist of rock, mud, vegetation 
  and other loose materials.

LAT...LON 4188 11657 4177 11627 4139 11656 4149 11685

$$

JR
1 follow-up statement
200 
WGUS75 KLKN 100157
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
657 PM PDT WED AUG 9 2017

NVC007-100205-
/O.EXP.KLKN.FF.W.0028.000000T0000Z-170810T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elko NV-
657 PM PDT WED AUG 9 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN ELKO COUNTY WILL EXPIRE
AT 700 PM PDT...

The heavy rain has ended and flood waters have receded. Flooding is 
no longer expected to pose a threat. Minor ponding of water or 
elevated flows in dry washes may still be possible. Use caution 
traveling in and around the previously warned area.  

LAT...LON 4188 11657 4177 11627 4139 11656 4149 11685

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 1:49 PM PDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 9, 1:49 PM PDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Elko NV
149 PM PDT Wed Aug 9 2017

.SYNOPSIS...Afternoon and evening thunderstorm activity will
continue over much of northern, and portions of central Nevada
today and again on Thursday. Lingering storms on Friday will be
confined mainly to northern Elko and Humboldt Counties. High
temperatures will warm this weekend as storms diminish over all
but far eastern Nevada locations.

&&

.SHORT TERM...This evening through Friday. Moderate thunderstorm
activity expected today over most of northern and portions of
central NV. Dynamics suggest potential for a few strong
thunderstorms later this afternoon into early this evening
generally east of Winnemucca and north of highway 50. Wet storms
today are also expected over this same general area, however
highest PW's and dewpoints today will be more focused across
eastern Elko County. CAPE values of around 200 J/kg linger into
the overnight hours across much of northern NV, so some isolated
TS will be possible through at least midnight and possible
overnight.

Thunderstorms Thursday will again be focused mainly over northern
NV, mainly Humboldt, Elko and northern portions of Lander and
Eureka Counties. Like today, wettest storms on Thursday will be
over eastern Elko County. Drier air pushing up from the southwest
will help confine thunderstorms on Friday to mainly northeastern
Elko County, though some cells may develop over northern Humboldt
and western Elko as well.

.LONG TERM...Friday night through next Wednesday. Upper level low
opens and lifts across the region through Saturday morning. This
will push most of the activity for Friday north and east of the
area. However, lingering moisture and instability could result in
some isolated showers and thunderstorms for far northern and
northeastern NV. Elsewhere across Nevada, Dry SW flow will move
across the Silver State and remain in place through early next
week. There may be enough moisture and instability along the NV/UT
and ID/NV borders to produce isolated showers and thunderstorms.
However, confidence is only marginal at this time and left the
forecast largely unchanged in this time period. By next Wednesday,
another upper level closed low will be meandering towards NorCali.
This may bring in additional moisture, but confidence is low this
far into the extended.

&&

.AVIATION...An active day is expected across northern and central
NV this aftn. Scattered/numerous TSRA/SHRA expected with isolated
severe thunderstorms. Variable winds, gusting to 50kts and hail
are possible with the strongest storms. Brief reductions in
cigs/vis to MVFR or lower will be possible. KEKO and KWMC will
have the best chance for severe weather and restrictions. KELY
could see isolated to scattered TSRA/SHRA, but most of the
activity should stay north. KTPH should remain dry, but aftn
cumulus buildups are possible near the terminal. Convection may go
into the evening and overnight for northern NV TAF sites. Another
active day is possible tomorrow for mainly KEKO/KWMC with at
least VCTS/VCSH likely.

&&

.FIRE WEATHER...Showers and thunderstorms are expected over much
of northern and portions of central NV today, with storms
gradually diminishing over south-central NV into Thursday. Storms
over northeastern NV may be very wet today, with wettest storms
still expected over zone 470 into this evening. Other areas will
likely see a mix of wet and dry storms that generally lean toward
wet. The driest storms will likely be over fire zones 467 and 468
today and again on Thursday, though still a mix of wet and dry.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...None.

&&

96/94/94/96

In the hours before

Special weather statement, Aug 9, 2:16 PM PDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Elko NV
216 PM PDT WED AUG 9 2017

NVZ033-035-039-092200-
Southeastern Elko County NV-South Central Elko County NV-
White Pine County NV-
216 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 300 PM PDT...

At 216 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Lages Junction, moving northeast at 35 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
White Horse Pass.

LAT...LON 4011 11436 4018 11452 4062 11437 4054 11404
      4041 11405
TIME...MOT...LOC 2116Z 207DEG 29KT 4024 11437

99
Special weather statement, Aug 9, 2:16 PM PDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Elko NV
216 PM PDT WED AUG 9 2017

NVZ034-036-038-092200-
Southwest Elko County NV-Ruby Mountains and East Humboldt Range NV-
Northern Lander County and Northern Eureka County NV-
216 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELKO AND CENTRAL
EUREKA COUNTIES UNTIL 300 PM PDT...

At 215 PM PDT, Doppler radar was tracking a strong thunderstorms 11
miles northwest of Jiggs and south of Pine Valley along Stare Route
278 , moving northeast at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pine Valley, Jiggs and South Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4020 11610 4036 11626 4069 11572 4045 11555
TIME...MOT...LOC 2115Z 226DEG 7KT 4049 11586

JRM
Special weather statement, Aug 9, 2:32 PM PDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Elko NV
232 PM PDT WED AUG 9 2017

NVZ036-037-092215-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
232 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANDER COUNTY UNTIL 315
PM PDT...

At 232 PM PDT, Doppler radar was tracking a strong thunderstorm 38
miles southwest of Battle Mountain, moving northeast at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Lander
County.

LAT...LON 4004 11723 4011 11737 4032 11727 4020 11700
TIME...MOT...LOC 2132Z 214DEG 7KT 4014 11725

99
Special weather statement, Aug 9, 3:22 PM PDT, 45 minutes before
Special Weather Statement
National Weather Service Elko NV
322 PM PDT WED AUG 9 2017

NVZ031-092315-
Northern Elko County NV-
322 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL
415 PM PDT...

At 320 PM PDT, Doppler radar is tracking strong thunderstorms
northeast of Midas.

Half inch hail and wind gusts 40 to 50 mph will be possible with
these storms.

These storms will remain over mainly rural areas of northwestern
Elko County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4144 11661 4150 11686 4179 11684 4171 11644
TIME...MOT...LOC 2220Z 214DEG 19KT 4151 11667

99
Special weather statement, Aug 9, 3:33 PM PDT, 34 minutes before
Special Weather Statement
National Weather Service Elko NV
333 PM PDT WED AUG 9 2017

NVZ031-092315-
Northern Elko County NV-
333 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 415 PM
PDT...

At 332 PM PDT, Doppler radar was tracking a strong thunderstorm near
Midas, moving east at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Willow Creek Reservoir and Midas Mine.

LAT...LON 4108 11684 4120 11688 4131 11657 4109 11650
TIME...MOT...LOC 2232Z 255DEG 11KT 4115 11681

99
Special weather statement, Aug 9, 3:50 PM PDT, 17 minutes before
Special Weather Statement
National Weather Service Elko NV
350 PM PDT WED AUG 9 2017

NVZ031-038-092330-
Southwest Elko County NV-Northern Elko County NV-
350 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 430 PM
PDT...

At 349 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Ryndon, moving east at 10 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will move across Mountain City Highway between Dinner
Station and Adobe Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4108 11600 4117 11598 4122 11561 4102 11563
TIME...MOT...LOC 2249Z 270DEG 10KT 4112 11586

JRM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:23 PM PDTSpecial Weather StatementLKNEureka37 min
Aug 9, 12:44 PM PDTFlash Flood WarningLKNEureka5 hr
Aug 9, 12:44 PM PDTSpecial Weather StatementLKN46 min
Aug 9, 1:19 PM PDTSevere Thunderstorm WarningLKNWhite Pine41 min
Aug 9, 1:24 PM PDTFlash Flood WarningLKNWhite Pine3 hr
Aug 9, 1:28 PM PDTSpecial Weather StatementLKNEureka47 min
Aug 9, 1:32 PM PDTSpecial Weather StatementLKN43 min
Aug 9, 1:34 PM PDTAreal Flood AdvisoryLKNLander3 hr
Aug 9, 1:35 PM PDTSpecial Weather StatementLKNEureka40 min
Aug 9, 1:37 PM PDTSpecial Weather StatementLKN23 min
Aug 9, 1:44 PM PDTSevere Thunderstorm WarningLKNHumboldt61 min
Aug 9, 1:57 PM PDTSpecial Weather StatementLKN48 min
Aug 9, 1:59 PM PDTSpecial Weather StatementLKN46 min
Aug 9, 2:01 PM PDTAreal Flood AdvisoryLKNLander3 hr
Aug 9, 2:16 PM PDTSpecial Weather StatementLKN44 min
Aug 9, 2:21 PM PDTAreal Flood AdvisoryLKNHumboldt3 hr
Aug 9, 2:30 PM PDTSevere Thunderstorm WarningLKNElko45 min
Aug 9, 2:32 PM PDTSpecial Weather StatementLKNLander43 min
Aug 9, 2:32 PM PDTSevere Thunderstorm WarningLKNElko43 min
Aug 9, 2:50 PM PDTFlash Flood WarningLKNElko3 hr
Aug 9, 2:51 PM PDTFlash Flood WarningLKNElko4 hr
Aug 9, 3:12 PM PDTSevere Thunderstorm WarningLKNElko51 min
Aug 9, 3:22 PM PDTSpecial Weather StatementLKN53 min
Aug 9, 3:23 PM PDTAreal Flood AdvisoryLKNLander3 hr
Aug 9, 3:33 PM PDTSpecial Weather StatementLKN42 min
Aug 9, 3:50 PM PDTSpecial Weather StatementLKNElko40 min
Aug 9, 3:56 PM PDTSevere Thunderstorm WarningLKNLander64 min
Aug 9, 4:12 PM PDTSpecial Weather StatementLKN48 min
Aug 9, 4:18 PM PDTSpecial Weather StatementLKN42 min
Aug 9, 4:19 PM PDTSpecial Weather StatementLKN41 min
Aug 9, 4:55 PM PDTSpecial Weather StatementLKN50 min

Nearby

Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.